Illinois, 2010Winter Storm and Winter Weather in Illinois, February 8 to 9, 2010
February 8 to 9, 2010 · NWS ILX · 13 events in 13 counties and zones
A low pressure system tracked from Texas into the Ohio River Valley, bringing widespread snow to central Illinois on February 8th and 9th. Most locations north of the I-70 corridor picked up between 3 and 6 inches of snow, with the heaviest amounts in excess of 6 inches occurring west of the Illinois River.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked from Texas into the Ohio River Valley, bringing widespread snow to central Illinois on February 8th and 9th. Most locations north of the I-70 corridor picked up between 3 and 6 inches of snow, with the heaviest amounts in excess of 6 inches occurring west of the Illinois River. Once the system moved east of the area, gusty northwesterly winds caused considerable blowing and drifitng snow through the night of February 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 8, 10:57 AM CST, 3 minutes earlier.
Area forecast discussion, Feb 8, 10:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1057 AM CST MON FEB 8 2010
.DISCUSSION...
ISSUED 1053 AM CST MON FEB 8 2010
SIGNIFICANT POCKET OF RATHER DRY AIR EAST OF INTERSTATE 55 HOLDING
BACK THE SNOW A BIT THIS MORNING. GOING FORECAST REFLECTS THIS
RATHER WELL...SPREADING THE SNOW THROUGH THE REST OF THE CWA BY
NOON. SO FAR...FORECAST IS ACTUALLY DOING QUITE WELL AS THE STORM
SYSTEMS OVER IOWA AND THE SOUTHERN PLAINS CONTINUE TO DEVELOP.
WILL LIKELY SEND OUT A ZONE UPDATE AT NOON FOR MORNING WORDING AND
A FEW TWEAKS...BUT OVERALL...NO MAJOR CHANGES EXPECTED FOR THE
FORECAST IN THE SHORTER TERM.
HJS
&&
.AVIATION...
ISSUED 557 AM CST MON FEB 8 2010
SNOW WILL GRADUALLY DEVELOP ACROSS THE CENTRAL ILLINOIS TERMINALS
TODAY FROM WEST TO EAST WITH THE APPROACH OF A STORM SYSTEM. ONCE
THE SNOW BEGINS...EXPECT CIGS/VSBYS TO FALL INTO THE MVFR
CATEGORY. CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH THE
REMAINDER OF THE 12Z TAF PERIOD...WITH IFR/LIFR CONDITIONS EXPECTED
BY LATE IN THE EVENING AND OVERNIGHT AS THE HEAVIEST SNOW ARRIVES.
WINDS WILL GENERALLY BE EASTERLY AT 10 KTS OR LESS THROUGH THE
PERIOD.
BAK
&&
.PREV DISCUSSION...
ISSUED 230 AM CST MON FEB 8 2010
MAIN FORECAST ISSUE FOR TODAY REMAINS THE UPCOMING WINTER STORM.
LATEST WATER VAPOR IMAGERY SHOWING TWO RELATED ITEMS FOR THIS
ISSUE. THE FIRST IS A STRONG UPPER LOW CURRENTLY CENTERED ALONG
THE NORTH/SOUTH DAKOTA BORDER...WHILE ANOTHER UPPER LOW WAS
LOCATED NEAR THE FOUR CORNERS REGION OF THE SOUTHWEST U.S. A
SURFACE LOW WAS CENTERED IN NORTHWEST IOWA...WITH A RATHER
PRONOUNCED INVERTED TROUGH EXTENDING NORTHWARD. SOME SCATTERED
LIGHT SNOW HAS BEEN LOCATED WEST OF I-55 THE LAST SEVERAL
HOURS...LEAVING A THIN COATING IN A FEW AREAS. REGIONAL RADAR
MOSAICS SHOWING MORE WIDESPREAD SNOW WEST OF THE MISSISSIPPI
RIVER.
SHORT TERM...TODAY THROUGH WEDNESDAY...
SHORT-RANGE MODELS IN REASONABLE AGREEMENT...PUSHING THE SURFACE
TROUGH ACROSS THE MISSISSIPPI VALLEY TONIGHT WHILE THE UPPER LOW
DROPS SOUTHEAST INTO IOWA...THEN EAST ACROSS CENTRAL ILLINOIS ON
TUESDAY. SOUTHWESTERN UPPER LOW SHOULD HELP FORM A SURFACE
REFLECTION...WHICH IS EXPECTED TO LIFT NORTHEAST INTO THE
TENNESSEE VALLEY ON TUESDAY. ISENTROPIC LIFT IS EXPECTED TO
INCREASE THIS MORNING...AND SHOULD BE MAXIMIZED IN OUR AREA FROM
THE AFTERNOON THROUGH ABOUT MIDNIGHT.
NOT MUCH CHANGE IN TIMING OF SNOW FROM EARLIER FORECAST...BEGINNING
IN THE WESTERN CWA THIS MORNING AND WORKING ITS WAY EASTWARD.
FORECAST SOUNDINGS IN THE LOWER LEVELS STILL SOMEWHAT DRY ACROSS
THE EASTERN CWA...WHICH SHOULD REMAIN LARGELY SNOW FREE UNTIL
LATE AFTERNOON OR EARLY EVENING. GREATEST SNOW TOTALS EXPECTED IN
THE 00-12Z TIME FRAME TONIGHT...BEFORE THE ARRIVAL OF A DRY SLOT
ON TUESDAY. AREAS SOUTH OF I-72 MOST LIKELY TO BE AFFECTED BY
THIS...AND AS A RESULT WILL CONTINUE WITH CATEGORICAL POPS ACROSS
THE FAR NORTHERN CWA THROUGH TUESDAY. SURFACE CYCLONE EXPECTED TO
RAPIDLY INTENSIFY AS IT LIFTS NORTHEAST TO SOUTHEAST MICHIGAN OR
LAKE ERIE BY MIDNIGHT TUESDAY NIGHT...WITH TIGHT PRESSURE GRADIENT
LEADING TO STRENGTHENING WINDS AND BLOWING SNOW DEVELOPING TUESDAY
AFTERNOON AND CONTINUING THROUGH THE NIGHT.
WILL TAKE THE WINTER STORM WATCH AND CONVERT IT TO A WINTER
WEATHER ADVISORY CWA-WIDE...BEGINNING THIS AFTERNOON WEST OF
HIGHWAY 51 AND AT 6 PM TO THE EAST...RUNNING THROUGH TUESDAY NIGHT
EVERYWHERE. WHILE THE OVERALL SNOW TOTALS WILL BE AROUND 6
INCHES...THIS WILL BE SPREAD OUT OVER THE COURSE OF ABOUT 48
HOURS. ALSO...THERE ARE SOME CONCERNS THAT CONVECTION ACROSS THE
LOWER MISSISSIPPI VALLEY MAY IMPEDE SOME OF THE MOISTURE RETURN
THIS FAR NORTH. WILL NEED TO KEEP AN EYE ON THE FAR NORTHERN CWA FOR
POTENTIAL HEAVIER SNOW BANDS...ALTHOUGH HEAVIEST SNOW IS EXPECTED
FURTHER NORTH TOWARD THE CHICAGO AREA.
LONG TERM...THURSDAY THROUGH SUNDAY...
LITTLE CHANGE MADE TO THE EXTENDED PORTION OF THE FORECAST. WEAK
CLIPPER-TYPE SYSTEM MAY ZIP SOUTHEAST INTO THE AREA ON FRIDAY...AS
A STRONG SHORTWAVE MOVES ALONG THE GULF COAST. WILL NEED TO SEE
WHAT KIND OF MOISTURE IS AVAILABLE WITH THIS FEATURE...ALTHOUGH
LONG-RANGE MODELS TRY TO SQUEEZE OUT A BIT OF SNOW. AMPLIFYING
RIDGE ACROSS THE WESTERN CONUS EXPECTED TO KEEP A NORTHWEST FLOW
ACROSS THE MIDWEST...WITH TEMPERATURES REMAINING WELL BELOW NORMAL
THROUGH THE WEEKEND.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR ILZ044>046-054>057-061>063-066>068-071>073.
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ILZ027>031-
036>038-040>043-047>053.
&&
Hazardous weather outlook, Feb 8, 5:48 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CST MON FEB 8 2010
ILZ027>031-036>038-040>043-047>051-091100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
548 AM CST MON FEB 8 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT THE REGION TODAY INTO TUESDAY...
BRINGING ACCUMULATING SNOW TO CENTRAL ILLINOIS. THE SNOW WILL
DEVELOP DURING THE DAYTIME HOURS TODAY...BUT THE HEAVIEST SNOWFALL
IS ANTICIPATED TONIGHT AND EARLY TUESDAY.
FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
FROM HAVANA TO BEARDSTOWN THE NEXT SEVERAL DAYS...ALTHOUGH RIVER
LEVELS WILL CONTINUE TO SLOWLY FALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SNOW WILL GRADUALLY TAPER OFF TUESDAY AFTERNOON. HOWEVER...GUSTY
NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND NIGHT...CAUSING
BLOWING AND DRIFTING SNOW. CURRENT INDICATIONS ARE THAT A STORM
TOTAL OF 4 TO 7 INCHES OF SNOW ARE LIKELY ACROSS THE REGION...WITH
THE HIGHEST TOTALS EXPECTED ALONG AND NORTH OF THE I-74 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A
CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 1030 AM TODAY.
ILZ044>046-054>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
548 AM CST MON FEB 8 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT THE REGION TODAY INTO TUESDAY...
BRINGING ACCUMULATING SNOW TO CENTRAL AND SOUTHEAST ILLINOIS. THE
SNOW WILL DEVELOP DURING THE DAYTIME HOURS TODAY...BUT THE
HEAVIEST SNOWFALL IS ANTICIPATED TONIGHT AND EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SNOW WILL GRADUALLY TAPER OFF TUESDAY AFTERNOON. HOWEVER...GUSTY
NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND NIGHT...CAUSING
BLOWING AND DRIFTING SNOW. CURRENT INDICATIONS ARE THAT A STORM
TOTAL OF 4 TO 7 INCHES OF SNOW ARE LIKELY ACROSS THE REGION...WITH
THE HIGHEST TOTALS EXPECTED ALONG AND NORTH OF THE I-74 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 11 AM TODAY.
ILZ052-053-091100-
CHRISTIAN-MACON-
548 AM CST MON FEB 8 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT THE REGION TODAY INTO TUESDAY...
BRINGING ACCUMULATING SNOW TO CENTRAL ILLINOIS. THE SNOW WILL
DEVELOP DURING THE DAYTIME HOURS TODAY...BUT THE HEAVIEST SNOWFALL
IS ANTICIPATED TONIGHT AND EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SNOW WILL GRADUALLY TAPER OFF TUESDAY AFTERNOON. HOWEVER...GUSTY
NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND NIGHT...CAUSING
BLOWING AND DRIFTING SNOW. CURRENT INDICATIONS ARE THAT A STORM
TOTAL OF 4 TO 6 INCHES OF SNOW ARE LIKELY ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 11 AM TODAY.
BAK
Winter Storm, Knox
- When
- February 8, 11:00 AM CST to February 9, 9:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous weather observers across Knox County reported 6 to 8 inches of snow.
Winter Storm, Fulton
- When
- February 8, 12:00 PM CST to February 9, 9:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Numerous weather observers across Fulton County reported 6 to 7 inches of snow.
Winter Storm, Peoria
- When
- February 8, 1:00 PM CST to February 9, 10:00 AM CST
- Where
- Peoria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous weather observers across Peoria County reported around 6 inches of snow.
Winter Storm, Stark
- When
- February 8, 1:00 PM CST to February 9, 9:30 AM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Numerous weather observers across Stark County reported around 6 inches of snow.
Winter Weather, Sangamon
- When
- February 8, 1:00 PM CST to February 9, 10:00 AM CST
- Where
- Sangamon forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Numerous weather observers across Sangamon County reported between 3 and 5 inches of snow. As a result of slick and snow-covered roads, several traffic accidents occurred. One woman's car slid onto a railway crossing in Springfield and became stuck. She was able to evacuate her vehicle moments before it was hit by an oncoming train.
Winter Storm, Marshall
- When
- February 8, 2:00 PM CST to February 9, 10:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous weather observers across Marshall County reported around 6 inches of snow.
Winter Weather, Tazewell
- When
- February 8, 2:00 PM CST to February 9, 10:00 AM CST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous weather observers across Tazewell County reported 3 to 5 inches of snow.
Winter Weather, Woodford
- When
- February 8, 2:00 PM CST to February 9, 10:00 AM CST
- Where
- Woodford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous weather observers across Woodford County reported 4 to 5 inches of snow.
Winter Weather, McLean
- When
- February 8, 2:00 PM CST to February 9, 10:00 AM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous weather observers in McLean County reported 3 to 5 inches of snow.
Winter Weather, De Witt
- When
- February 8, 3:00 PM CST to February 9, 10:00 AM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Numerous weather observers across DeWitt County reported 3 to 5 inches of snow.
Winter Weather, Piatt
- When
- February 8, 4:00 PM CST to February 9, 10:00 AM CST
- Where
- Piatt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Numerous weather observers across Piatt County reported 3 to 5 inches of snow.
Winter Weather, Vermilion
- When
- February 8, 5:00 PM CST to February 9, 10:00 AM CST
- Where
- Vermilion forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Numerous weather observers across Vermilion County reported 3 to 5 inches of snow. As a result of slick and snow-covered roads, several minor traffic accidents were reported. The most significant accident happened on I-74 just west of Danville when a driver lost control of their vehicle and spun into the path of another vehicle. One person was injured.
Winter Weather, Champaign
- When
- February 8, 7:00 PM CST to February 9, 10:00 AM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Numerous weather observers across Champaign County reported 4 to 6 inches of snow. As a result of slick and snow-covered roads, several minor traffic accidents were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Iowa, February 8 to 9, 2010$70,000 · 7 events
- Winter Storm in Tennessee, February 8 to 9, 20101 injured · 20 events
- Heavy Snow in Kentucky, February 8 to 9, 201022 events
- Winter Weather in Illinois, February 8 to 9, 201019 events
- Heavy Snow in Kentucky, February 8 to 9, 201015 events
- Heavy Snow and Winter Weather in Indiana, February 8 to 9, 20101 injured · 6 events
- Winter Storm and Winter Weather in Oklahoma, February 8, 201012 events
- Winter Storm and Winter Weather in Arkansas, February 8 to 9, 201012 events
- Heavy Snow and Winter Weather in Missouri, February 8 to 9, 201011 events
- Winter Weather in Wisconsin, February 8 to 10, 201011 events
- Heavy Snow in Indiana, February 8 to 9, 201010 events
- Winter Storm in Mississippi, February 8 to 9, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215888, 215887, 215891, 215892, 215899, 215889, 215896, 215898, 216049, 215894, 215895, 215897, 215893.